Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 218, NWS Mobile, AL

July 3, 2005Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2005, 7:31 PM CDT for Covington County, Alabama. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 7:31 PM CDT (00:31 UTC)
Expired
Jul 3, 2005, 7:45 PM CDT
In force
14 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 69 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 040031
SVRMOB
ALC039-040045-
/O.NEW.KMOB.SV.W.0218.050704T0031Z-050704T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
731 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 745 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HOWELLS...OR ABOUT 22 MILES
  SOUTHEAST OF ANDALUSIA...AND MOVING EAST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS...TORRENTIAL RAINS...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3118 8631 3100 8631 3099 8619 3121 8619

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:45 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 3, 3:45 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT SUN JUL 3 2005

.SYNOPSIS...SERIES OF SHORTWAVES ROUNDING THE NORTHERN PERIPHERY A
MID/UPPER CARIBBEAN HIGH PRESSURE...WITH 12Z RAOB PLOTS AND IR/WV
SATELLITE IMAGERY SHOWING STRONGEST H50 TROUGH AXIS ALONG THE MS/AL
BORDER. SOME MODERATE CONVECTION (TOPS TO 40KT FEET) HAD DEVELOPED
BY EARLY AFTERNOON ACROSS THE NORTHERN PORTIONS OF THE FORECAST
AREA...AND EXPECT UPDRAFT VELOCITIES TO INCREASE DURING THE PEAK
HEATING HOURS. 18Z NAM MODEL ANALYSIS INDICATES A HIGH PROBABILITY
OF WET MICROBURSTS TO ACCOMPANY THE STRONGEST STORMS... WITH LOCALLY
DAMAGING WINDS POSSIBLE. PRECIPITABLE WATER VALUES (1.5 TO 1.7)
SLIGHTLY LOWER COMPARED TO YESTERDAY...BUT MUCH OF THAT IS
ATTRIBUTED TO VERY DRY AIR IN THE MID LEVELS (25C DEWPOINT
DEPRESSIONS AT H70) ALONG THE EASTERN EDGE OF DECAYING MCS OFF THE
SOUTHERN LA COAST. SURFACE HIGH PRESSURE RIDGE REMAINS ACROSS THE
NORTHEAST GULF...WITH SEA BREEZE BOUNDARY PUSHING ABOUT 10 TO 15
MILES INLAND. IR/VIS IMAGERY SHOWING EXPANSIVE AREA OF CLOUDINESS
EAST OF THE YUCATAN PENINSULA ASSOCIATED WITH A TROPICAL WAVE.

&&

.SHORT TERM...RUC MODEL HAS BEST HANDLE ON THE CURRENT CONVECTION...
BUT THAT WILL ONLY TAKE ME SO FAR. GFS HAS THUNDERSTORMS MOSTLY
DISSIPATING BEFORE THE FIRST PERIOD (POPS 15 TO 25%)...WHILE THE NAM
HAS SOME CONTINUITY THROUGH THE EVENING HOURS (POPS 25 TO 50%). WILL
NEED TO MONITOR RADAR TREND FOR ENHANCED DEVELOPMENT PRIOR TO
AFTERNOON ISSUANCE AND ADJUST ACCORDINGLY.

FOR INDEPENDENCE DAY...BOTH THE NAM AND GFS MODELS AGREE IN
WEAKENING THE UPPER TROUGH AXIS OVER THE SOUTHEAST STATES...AND
MOVING MID/UPPER LEVEL HIGH PRESSURE WESTWARD FROM THE ATLANTIC TO
THE FLORIDA PENINSULA BY LATE IN THE DAY. WENT WITH A BLEND OF
NAM/GFS FOR PRECIP COVERAGE. A MEAN H85-H30 SOUTHERLY WIND FLOW
AROUND 20 KNOTS WILL DEVELOP WITH ENHANCED MOISTURE FLUX CONVERGENCE
ACROSS THE NORTHERN GULF AS TROPICAL SYSTEM BEGINS TO MOVE UP THE
WESTERN GULF.

GFS HAS PRECIPTABLE WATER VALUES CLIMBING TO 2.5 INCHES BY
TUESDAY...AND WITH MUCH HIGHER POP COMPARED TO NAM. KEPT LIKELY POPS
IN THE FORECAST...OWNING TO UNCERTAINTY OF TROPICAL SYSTEM TRACK AND
ITS OUTER INFLUENCES. MODEL GUIDANCE VALUES SIMILAR FIRST THREE
PERIODS SO NO MAJOR CHANGES. WENT WITH A BLEND FOR PERIOD FOUR...AS
GFS COMES IN ABOUT A CATEGORY LOWER DUE TO DEEPER UPPER TROUGH
APPROACHING FROM THE NORTHWEST AND RESULTANT THICKER CLOUD COVER.

&&

.LONG TERM...SHOULD CONTINUE TO SEE A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED. DRIEST DAY
MAY OCCUR THURSDAY IN THE POST TROPICAL WAVE ENVIRONMENT...BUT WILL
WAIT TO SEE EXACTLY THE REMNANTS OF THE SYSTEM GO BELOW LOWERING
POPS QUITE YET. NO CHANCES PLANNED AT THIS TIME.

&&

.MARINE...THE GFS DOES NOT DO WELL WITH THE EASTERLY WAVE COMING
THROUGH THE YUCATAN CHANNEL. ORIGINAL FORECAST PROMULGATED YDAY WAS
REDUCED A NOTCH SO WILL REMAIN WITH THAT UNTIL THE MODELS SAY FOR
SURE WHAT THIS THING WILL DO. ELSEWHERE A STATIONARY FRONT OVER
CENTRAL MISSISSIPPI AND ALABAMA WILL WEAKEN AND DISSIPATE BY MONDAY.
A HIGH OFF THE FLORIDA EAST COAST WILL DRIFT WEST OVER FLORIDA EARLY
THIS WEEK AS THAT ROBUST EASTERLY WAVE MOVES INTO THE SOUTHERN GULF
OF MEXICO. IT STILL WANTS TO MOVE MORE WEST AROUND THE SOUTHERN EDGE
OF THE FLORIDA HIGH THROUGH MID WEEK. WIND AND SEAS OVER THE
OFFSHORE WATERS WOULD INCREASE TUESDAY INTO WEDNESDAY AS THE
EASTERLY WAVE PASSES WELL SOUTH OF PASCAGOULA. /77

&&

.FIRE...NO CONCERNS THROUGH EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  91  76  87 /  20  60  30  60
PENSACOLA   77  89  77  86 /  30  60  30  60
DESTIN      78  88  78  87 /  30  60  30  60
EVERGREEN   72  90  72  88 /  40  60  30  60
WAYNESBORO  73  93  73  89 /  20  50  20  60
CAMDEN      73  93  73  88 /  30  50  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

/22
Hazardous weather outlook, Jul 3, 7:23 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
723 AM CDT SUN JUL 3 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031900-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
723 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING LATER THIS MORNING
WILL BECOME MORE NUMEROUS DURING THE AFTERNOON.  A FEW STORMS MAY BE
STRONG BY AFTERNOON...PRODUCING GUSTY WINDS AND HEAVY RAINS...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STROKES.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 7:19 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT SUN JUL 3 2005

ALZ060-040045-
COVINGTON-
719 PM CDT SUN JUL 3 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER COVINGTON COUNTY...

AT 714 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF HOWELLS...AND MOVING EAST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HOWELLS THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:08 PM CDTFlash Flood WarningMOBCovington37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.